Poppers containing isopropyl nitrate may cause foveal maculopathy, researchers say.
A series of patients presented to Sussex Eye Hospital in Brighton, UK, with visual impairment after inhaling poppers, wrote Dr Rebecca Rewbury, from the hospital's ophthalmology department, in the British Journal of Ophthalmology (http://bjo.bmj.com/content/101/11/1530).
Poppers consist of volatile aromatic nitrates, typically in colourless liquids. They cause vasodilation and were originally developed for the treatment of angina.
Side effects include reduced blood pressure; headache; flushing; tachycardia; dizziness; and involuntary muscle relaxation, including of vaginal muscles and the sphincter.
But they also cause transient euphoria and sexual arousal, making them popular as party drugs. They caught on first among homosexual men, and 60% of gay men in Australia reported having tied them.
Their popularity has since spread among heterosexual people. About 1.1% of the general population in the UK uses poppers at least once a year, making them the fourth most popular recreational drug after cannabis, cocaine and ecstasy.
The 1968 Medicine Act made poppers illegal to sell for human consumption, but they are available in the guise of household products such as air fresheners.
In the past two decades, 12 deaths have been attributed to alkyl nitrites in the UK. In 2006, legislation reclassified isobutyl nitrate as a class II carcinogen. Consequently, isopropyl nitrite has replaced this ingredient in poppers, but it is unclear whether the change makes poppers any less toxic.
Because they do not act on the central nervous system, poppers were exempted from the 2016 Psychoactive Substances Act, which otherwise prohibits most drugs intended to cause a psychoactive effect.